Reasearch Awards nomination

Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Case report

Acute rifampicin-associated interstitial tubulopathy in a patient with pulmonary tuberculosis: a case report

Silvia Rosati1*, Chiara Cherubini2, Fabio Iacomi1, Konstantinos Giannakakis3, Laura Vincenzi1, Giuseppe Ippolito4 and Fabrizio Palmieri1

Author Affiliations

1 Clinical Department, “L. Spallanzani” National Institute for Infectious Diseases I.R.C.C.S., Rome, Italy

2 Nephrology and Dialysis Unit for Infectious Diseases, S. Camillo Hospital, Rome, Italy

3 Department of Experimental Medicine, Sapienza University, Rome, Italy

4 Epidemiological Department, “L. Spallanzani” National Institute for Infectious Diseases I.R.C.C.S., Rome, Italy

For all author emails, please log on.

Journal of Medical Case Reports 2013, 7:106  doi:10.1186/1752-1947-7-106

Published: 17 April 2013

Abstract

Introduction

Rifampicin is one of the most effective antibiotics for treating tuberculosis, but it has been associated with adverse reactions, such as nephrotoxicity, sometimes resulting in acute renal failure with oligoanuria, and hepatotoxicity. Although deterioration of renal function, determined by acute tubulointerstitial nephritis and/or acute tubular necrosis, typically appears in patients receiving intermittent rifampicin therapy, some authors have also reported cases occurring during continuous rifampicin therapy.

Case presentation

We describe the case of acute renal failure with polyuria occurring in a previously healthy 50-year-old Caucasian man undergoing continuous therapy with rifampicin for culture-confirmed pulmonary tuberculosis. The patient was admitted to the L. Spallanzani National Institute for Infectious Diseases, Rome, Italy, with a 1-month history of coughing, fever and weight loss. After 6 weeks of standard antituberculous treatment, progressive deterioration of his renal function was observed: creatinine levels rose from 38.9μmol/L to 318.2μmol/L and urine volume also progressively increased to reach a state of true polyuria (8 to 10L of urine per day). He was diagnosed with suspected acute rifampicin-induced renal failure. A renal biopsy showed focal segmental glomerulosclerosis associated with acute tubulointerstitial nephritis. Rifampicin was discontinued with excellent results: after 15 days his renal function began to improve and his serum creatinine values returned to normal.

Conclusion

A high index of suspicion for rifampicin-associated acute renal failure should be maintained in patients with pulmonary tuberculosis who develop progressive deterioration of renal function during treatment with rifampicin. Early diagnosis and discontinuation of rifampicin are of fundamental importance for recovering renal function.

Keywords:
Acute renal failure; Kidney biopsy; Rifampicin; Tubulointerstitial nephritis